Thunderstorm Wind, Dale
- When
- May 20, 2:52 PM CST
- Where
- Dale County, 0.59 mi E of Daleville
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.280, -85.710
An isolated thunderstorm produced a downburst over Cairns AAF with no damage reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
An isolated thunderstorm produced a downburst over Cairns AAF with no damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 20, 1:16 PM CST, 1 hour 36 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 316 PM EDT Sun May 20 2018 .NEAR TERM [Through Tonight]... At 18Z, a shield of light rain was covering the eastern third of our area and continuing to build northwestward. Across the western two-thirds of the area, more convectively-driven storms are popping up with smaller area coverage, but heavier rainfall rates and some lightning. While a downburst of gusty winds can't be ruled out this afternoon/evening with these storms, the main impact today and tonight will be moderate to heavy rainfall. Coverage will continue to fill in across the tri-state area and most of the area could see rainfall accumulations around 0.5-1" through tonight. Our local ensemble of hi-res models shows about a 30-40% chance of 3" in the western FL Big Bend and eastern FL Panhandle. This particular part of our area is still in a deficit, so this is some much needed rain, but falling over a short time period, it could cause some minor flooding in areas with poor drainage. .SHORT TERM [Monday Through Tuesday Night]... Deep tropical moisture will remain in place through the middle of the week. A persistent upper-level shortwave will also remain over the eastern Gulf. This upper-level forcing in a moisture rich and unstable environment will combine with the afternoon seabreeze, nocturnal landbreeze, and various mesoscale boundaries to initiate scattered to numerous showers and thunderstorms each day/night. Localized pockets of heavy rainfall are expected to be the main threat given the tropical airmass. High temperatures are expected to be a bit below average given the cloud cover and convection, and low temperatures are expected to be a bit above average given the tropical airmass with high dewpoints. .LONG TERM [Wednesday Through Sunday]... Deep moisture is expected to remain in place through the week and into next weekend with daily chances of showers and thunderstorms. Models forecast a complex sequence of events to take place in the Gulf late in the week into the weekend with potential low pressure development. The low doesn't appear to be fully tropical in the guidance with the subtropical jet involved, and with such a complex evolution, sensitivity is high and expect to see a high variability of model depictions for the next few days. We'll continue to keep an eye on it. There is potential for heavy rainfall in the area should the low eventually move towards the central or eastern Gulf coast next weekend with a long fetch of deep southerly flow on the eastern side. && .AVIATION... [Through 18z Monday] Scattered TSRA this afternoon west of a line from TLH to FZG, with a shield of -RA to the east. Cigs will deteriorate to MVFR this afternoon with storms, with IFR vsbys possible during heavier downpours. Overnight, cigs will deteriorate further to IFR, not lifting until around 14-15Z. && .MARINE... Winds and seas are forecast to generally remain around 15 knots or less over the next several days, although scattered to numerous showers and thunderstorms are expected through the period with locally higher winds and seas possible. There is some potential for an area of low pressure to develop in the Gulf by next weekend with higher winds and seas, but that forecast is uncertain at this time. && .FIRE WEATHER... No fire weather concerns are anticipated at least through the next several days. && .HYDROLOGY... Overall, a wet pattern is expected through next week with average 7 day rainfall amounts of 3-5 inches across the area. Localized higher amounts could occur. Isolated instances of flooding in urban and poor drainage areas could occur if locally heavier amounts fall in a flood prone location over a short amount of time. River levels remain on the low side currently, so river flooding is not expected for at least the next few days unless large scale forecast rainfall totals increase or locally heavier totals fall over one of the smaller basins. By next weekend, river levels are expected to be rising with the expected rainfall amounts, but any flooding is highly uncertain. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 69 82 70 83 69 / 70 60 50 50 30 Panama City 71 80 72 81 73 / 50 70 50 50 30 Dothan 68 80 69 81 69 / 50 70 50 70 40 Albany 68 83 69 83 69 / 50 70 50 70 50 Valdosta 67 82 68 83 69 / 50 70 40 70 40 Cross City 68 82 69 83 69 / 60 70 40 50 30 Apalachicola 71 79 73 80 72 / 60 60 50 40 30 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Nguyen SHORT TERM...DVD LONG TERM...DVD AVIATION...Nguyen MARINE...DVD FIRE WEATHER...Barry HYDROLOGY...DVD
Special Weather Statement
National Weather Service Tallahassee FL
326 PM CDT SUN MAY 20 2018
FLZ008-108-202100-
Central Walton FL-South Walton FL-
326 PM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALTON COUNTY UNTIL 400
PM CDT...
At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Santa Rosa Beach, moving northwest at 5 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Eglin Air Force Base, Freeport, Portland and Rock Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3065 8613 3049 8603 3044 8610 3046 8615
3047 8614 3048 8614 3046 8616 3048 8621
3049 8619 3050 8620 3049 8620 3050 8627
TIME...MOT...LOC 2025Z 131DEG 5KT 3050 8611
55-SCHOLLSpecial Weather Statement
National Weather Service Tallahassee FL
429 PM EDT SUN MAY 20 2018
FLZ010-012-112-202115-
Coastal Bay FL-Inland Bay FL-Washington FL-
429 PM EDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BAY AND SOUTHEASTERN
WASHINGTON COUNTIES UNTIL 515 PM EDT/415 PM CDT/...
At 429 PM EDT/329 PM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles north of Lynn Haven, moving west at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Panama City, Lynn Haven, Springfield, Hiland Park, Bayhead, West Bay,
Southport, Singer Road, Recota Beach, College Station, Greenhead,
Camp Flowers, Gainer Spring, Bennett, Porter Lake, Brannonville,
Vicksburg and Riverside.
LAT...LON 3051 8544 3037 8553 3018 8556 3027 8591
3052 8578
TIME...MOT...LOC 2029Z 080DEG 12KT 3038 8561
55-SCHOLLThe Ft Rucker radar (KEOX), 31 km away, was scanning. The volume nearest the first event began at 20:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2018Every state in 2018This day in weather historyWarnings in Alabama, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751938.